From Rainbow Lake, Alberta, Canada:
I have a 4.2 year old son who has been Type 1 since 26 months old. Lately he has voiced his displeasure at having his insulin shots: he gets very upset and we fight and it is hard for me. I give his shots in his arms and legs, I have not tried anywhere else. Is there anything that I might try to make it a little more pleasant for both of us or is this just a passing phase. What do I do?
It is normal for children to protest getting shots. Often, they protest for two reasons: 1) shots are not very pleasant, and 2) preschoolers like to have control. Sometimes giving your child choices around shots (what room in the house does he want them? What site does he want the shot?) is helpful. It is important that the time it takes to give shots is kept at a minimum. Children should never be allowed to increase the amount of time spent on the daily diabetes tasks, as it gives too much focus on diabetes and too little focus on being a child. So no matter how much your son protests, be sure that you keep the shot regimen a time of business (e.g., do not engage in lots of conversation, cajoling or negotiating). Complete this task as quickly as possible so you can return to focusing on your son, the child, as quickly as possible. Many helpful hints about shots and preschoolers are in a recent article from Diabetes Forecast (December, l999).
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.